Pennsylvania, 2002Tornado in Pennsylvania, April 28, 2002
April 28, 2002 · NWS PBZ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 1:55 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 28, 1:55 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SUN APR 28 2002
AT THIS POINT WILL ALLOW FLOOD WATCH TO EXPIRE FOR PORTIONS SE
OHIO...NRN W VA...AND GARRETT CO MD. AS LONG AS STORMS KEEP MOVING
SHOULD NOT BE A PROBLEM. WILL ISSUE A WIND ADV FOR POST FRONT WINDS
WHICH SHOULD DIE DOWN WITHIN A FEW HOURS AFTER NEXT PACKAGE
ISSUANCE.
BEYOND THIS COULD BE SOME SHOWERS IN THE MOUNTAINS AND NORTH FOR
MON. NEXT SYSTEM SLIPS SEWRD OUT OF NW FLOW LATE MON NIGHT AND TUES.
COULD BE SOME SHOWERS ASSOCIATED WITH THIS. REST OF WEEK UNSETTLED
WITH NEXT WV MOVING ALONG THE SRN TIERS AND ANOTHER MORE IMPRSSIVE
ONE FOR THURS.
TEMPS SIMILAR TO MOS.
.PBZ...
MD...WIND ADVISORY TIL 8 PM GARRETT COUNTY.
OH...WIND ADVISORY TIL 8 PM ALL ZNS.
PA...WIND ADVISORY TIL 8 PM ALL ZNS.
WV...WIND ADVISORY TIL 8 PM ALL ZNS.
In the hours before
Special weather statement, Apr 28, 1:33 PM EST, 1 hour 37 minutes before
PAZ008-009-014>016-021>023-029>032-290000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT SUN APR 28 2002
TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BUTLER CLARION
FAYETTE FOREST GREENE INDIANA
JEFFERSON VENANGO WASHINGTON WESTMORELAND
Local storm report, Apr 28, 1:38 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
238 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
TDPLocal storm report, Apr 28, 1:46 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
246 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
0237 PM 3 W TORONTO OH 1.75 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0244 PM STUBENVILLE OH 1.00 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0245 PM KILLGORE OH .88 INCH HAIL
04/28/02 CARROL REPORTED BY SKYWARN
SPOTTERS
TDPLocal storm report, Apr 28, 2:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
336 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
0237 PM 3 W TORONTO OH 1.75 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0244 PM STUBENVILLE OH 1.00 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0245 PM KILLGORE OH .88 INCH HAIL
04/28/02 CARROL REPORTED BY SKYWARN
SPOTTERS
0248 PM JERUSALEM OH .75 INCH HAIL
04/28/02 MONROE REPORTED BY SKYWARN
SPOTTERS
0252 PM BEALLSVILLE OH 1.75 INCH HAIL
04/28/02 MONROE REPORTED BY SKYWARN
SPOTTERS
0255 PM HARMONY PA 1.50 INCH HAIL
04/28/02 BUTLER REPORTED BY SKYWARN
SPOTTERS
0257 PM MORAINE STATE PARK PA .75 INCH HAIL
04/28/02 BUTLER REPORTED BY SKYWARN
SPOTTERS
0249 PM LOUISVILLE OH 1.75 INCH HAIL
04/28/02 MONROE REPORTED BY EMERGENCY
MANAGEMENT
0300 PM HOPEWELL PA .75 INCH HAIL
04/28/02 BEAVER REPORTED BY SKYWARN
SPOTTERS
0255 PM JACKSON CENTER PA .75 INCH HAIL
04/28/02 MERCER
0315 PM POWHATAN POINT OH 1.50 INCH HAIL
04/28/02 BELMONT REPORTED BY SKYWARN
SPOTTERS
0316 PM MCCANDLESS PA 1.00 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0317 PM FRANKLIN PA 1.00 INCH HAIL
04/28/02 VENANGO REPORTED BY SKYWARN
SPOTTERS
0320 PM FRANKLIN PARK PA 1.75 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY TRAINED
OBSERVER
0323 PM WEXFORD PA 1.50 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0325 PM INDIANA TWP. PA WIND DAMAGE
04/28/02 ALLEGHENY ROTATION OVER THE FIRE
DEPT.REPORTED BY SKYWARN
SPOTTERS
0326 PM MORGANTOWN WV 0.50 INCH HAIL
04/28/02 MONONGALIA
TDPLocal storm report, Apr 28, 2:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
346 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
0237 PM 3 W TORONTO OH 1.75 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0244 PM STUBENVILLE OH 1.00 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0245 PM KILLGORE OH .88 INCH HAIL
04/28/02 CARROL REPORTED BY SKYWARN
SPOTTERS
0248 PM JERUSALEM OH .75 INCH HAIL
04/28/02 MONROE REPORTED BY SKYWARN
SPOTTERS
0252 PM BEALLSVILLE OH 1.75 INCH HAIL
04/28/02 MONROE REPORTED BY SKYWARN
SPOTTERS
0255 PM HARMONY PA 1.50 INCH HAIL
04/28/02 BUTLER REPORTED BY SKYWARN
SPOTTERS
0257 PM MORAINE STATE PARK PA .75 INCH HAIL
04/28/02 BUTLER REPORTED BY SKYWARN
SPOTTERS
0249 PM LOUISVILLE OH 1.75 INCH HAIL
04/28/02 MONROE REPORTED BY EMERGENCY
MANAGEMENT
0300 PM HOPEWELL PA .75 INCH HAIL
04/28/02 BEAVER REPORTED BY SKYWARN
SPOTTERS
0255 PM JACKSON CENTER PA .75 INCH HAIL
04/28/02 MERCER
0315 PM POWHATAN POINT OH 1.50 INCH HAIL
04/28/02 BELMONT REPORTED BY SKYWARN
SPOTTERS
0316 PM MCCANDLESS PA 1.00 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0317 PM FRANKLIN PA 1.00 INCH HAIL
04/28/02 VENANGO REPORTED BY SKYWARN
SPOTTERS
0320 PM FRANKLIN PARK PA 1.75 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY TRAINED
OBSERVER
0323 PM WEXFORD PA 1.50 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0325 PM INDIANA TWP. PA WIND DAMAGE
04/28/02 ALLEGHENY ROTATION OVER THE FIRE
DEPT.REPORTED BY SKYWARN
SPOTTERS
0326 PM MORGANTOWN WV 0.50 INCH HAIL
04/28/02 MONONGALIA
0245 PM JACKSON CENTER PA WIND DAMAGE
04/28/02 MERCER GARAGE DESTROYED, POWER
LINES AND TREES
DOWNED.REPORTED BY SKYWARN
SPOTTERS
TDPLocal storm report, Apr 28, 3:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
407 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
0237 PM 3 W TORONTO OH 1.75 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0244 PM STUBENVILLE OH 1.00 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0245 PM KILLGORE OH .88 INCH HAIL
04/28/02 CARROL REPORTED BY SKYWARN
SPOTTERS
0248 PM JERUSALEM OH .75 INCH HAIL
04/28/02 MONROE REPORTED BY SKYWARN
SPOTTERS
0252 PM BEALLSVILLE OH 1.75 INCH HAIL
04/28/02 MONROE REPORTED BY SKYWARN
SPOTTERS
0255 PM HARMONY PA 1.50 INCH HAIL
04/28/02 BUTLER REPORTED BY SKYWARN
SPOTTERS
0257 PM MORAINE STATE PARK PA .75 INCH HAIL
04/28/02 BUTLER REPORTED BY SKYWARN
SPOTTERS
0249 PM LOUISVILLE OH 1.75 INCH HAIL
04/28/02 MONROE REPORTED BY EMERGENCY
MANAGEMENT
0300 PM HOPEWELL PA .75 INCH HAIL
04/28/02 BEAVER REPORTED BY SKYWARN
SPOTTERS
0255 PM JACKSON CENTER PA .75 INCH HAIL
04/28/02 MERCER
0315 PM POWHATAN POINT OH 1.50 INCH HAIL
04/28/02 BELMONT REPORTED BY SKYWARN
SPOTTERS
0316 PM MCCANDLESS PA 1.00 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0317 PM FRANKLIN PA 1.00 INCH HAIL
04/28/02 VENANGO REPORTED BY SKYWARN
SPOTTERS
0320 PM FRANKLIN PARK PA 1.75 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY TRAINED
OBSERVER
0323 PM WEXFORD PA 1.50 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0325 PM INDIANA TWP. PA WIND DAMAGE
04/28/02 ALLEGHENY ROTATION OVER THE FIRE
DEPT.REPORTED BY SKYWARN
SPOTTERS
0326 PM MORGANTOWN WV 0.50 INCH HAIL
04/28/02 MONONGALIA
0245 PM JACKSON CENTER PA WIND DAMAGE
04/28/02 MERCER GARAGE DESTROYED, POWER
LINES AND TREES
DOWNED.REPORTED BY SKYWARN
SPOTTERS
0325 PM RUSSELTON PA 1.75 INCH HAIL
04/28/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0335 PM LOWER BURRELL PA 1.00 INCH HAIL
04/28/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0345 PM DUNBAR PA WIND DAMAGE
04/28/02 FAYETTE NUMEROUS TREES
DOWN.REPORTED BY SKYWARN
SPOTTERS
TDPTornado, Indiana
- When
- April 28, 3:10 PM EST to 3:13 PM EST
- Where
- Indiana County, Deckers Pt
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.767, -78.967
An F1 tornado touched down near the small town of Deckers Point (about 7 miles northeast of Clymer) at 3:10 PM EST. It traveled about 2 miles before dissipating at 3:13 PM EST. The maximum estimated winds were about 90 MPH.The tornado blew the doors off of one house and caused the opposite wall to push out, while also lifting up the roof. A 100-year old house lost its entire roof, which was blown off and deposited about 150 yards away. Additionally, the house's garage was completely destroyed with cinder blocks thrown nearly 100 yards. There were numerous trees, power lines, and telephone poles downed. Sheds and small garages were damaged or destroyed, and one wooden garage was picked up and moved over the car that was parked inside.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288020.